Missouri, 2007

Hail in Missouri, November 21, 2007

November 21, 2007 · NWS LSX · 1 event in 1 county or zone

A strong cold front moved through the region during the afternoon hours of November 21st. Isolated severe thunderstorms developed over southeast Missouri and southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region during the afternoon hours of November 21st. Isolated severe thunderstorms developed over southeast Missouri and southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 21, 10:45 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 21, 10:45 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1045 AM CST WED NOV 21 2007

.DISCUSSION...
FOR THE 00Z SHORT-TERM MODELS (TIL SUNDAY)...ARE IN GOOD AGREEMENT
FINALLY ON HANDLING OF FRONT AND MID LEVEL SYSTEMS TO IMPACT THE
AREA...AND JUST IN TIME TOO. A TRIO OF H500 SHORTWAVES WILL CARVE
OUT A LONGWAVE TROF OVER THE NEXT 36HRS AND THIS WILL MAINTAIN
ITSELF INTO THE HOLIDAY WEEKEND...MAINTAINING TEMPS AT NORMAL TO
BELOW NORMAL LEVELS THRU THIS PERIOD. AT THE SURFACE...CDFNT
KNOCKING ON THE DOOR OF THE STL METRO AREA ATTM...AND WILL TAKE
MUCH OF THE DAY TO PUSH THRU THE REST OF SWRN IL AND SERN MO DUE
TO A LO PRES WAVE...OVER THE MO/AR/OK INTERSECTION ATTM...HANGING
THINGS UP. ONCE THIS WAVE GETS BY THIS AFTERNOON...FRONT WILL
ACCELERATE SEWD. STRONG CANADIAN HI PRES WILL THEN BUILD INTO THE
AREA LATE THURSDAY...WITH THE CENTER SITTING OVER THE FA EARLY
FRIDAY MORNING. A RIDGE WILL THEN PERSIST INTO THE WEEKEND.

FOR TODAY...A LEAD SHORTWAVE WILL ZIP THRU SERN MO THIS MORNING.
THIS MAY PUSH AREA OF SHRA/TSRA THRU THE FAR SERN FA DURING THAT
TIME...BUT MAIN IMPACT WILL BE FURTHER TO THE S AND E.
OTHERWISE...ATTENTION TURNS TO THE STRONG CDFNT MAKING HEADWAY
THRU THE FA...BUT WILL SLOW DOWN IN RESPONSE TO UPSTREAM WAVE THAT
WILL NOT ALLOW FINAL PUSH THRU THE FAR SERN FA TIL EARLY-MID
AFTERNOON. TEMPS FALL RAPIDLY BEHIND THE FRONT...TO THE POINT THAT
THE COLDEST MOS CAN/T KEEP UP AND IS TOO WARM BY 3-5F. OPPOSITE
PROBLEM ON THE WARM SIDE OF THE FRONT...WITH MOS A TAD TOO COOL. MADE
APPROPRIATE ADJUSTMENTS...WITH TEMPS EXPECTED TO SLIDE INTO THE
30S FOR AREAS NW OF A KUIN-KCOU AXIS BY 18Z. PCPN IS EXPECTED TO
COME IN SEVERAL WAVES THIS PERIOD...WITH THE FIRST DETAILED
ABOVE...A GLANCING BLOW. MAIN PCPN BATCH WILL COME FROM FRONTAL
LIFT...WAA...AND LO LEVEL JET INTERACTING WITH RIGHT ENTRANCE
REGION OF UPPER LEVEL JET. INSTABILITY ENOUGH AND WIDESPREAD FOR
THUNDER CHANCES MOST AREAS THRU 18Z...AND THEN BEGINNING TO RECEDE
SEWD IN THE AFTERNOON.

FIRST BATCH OF PCPN EXPECTED TO FADE BY 18Z FOR NERN MO...WHERE
THE COLDEST SFC TEMPS WILL BE IN THE FA...BUT ONLY FOR A SMALL
PERIOD...BEFORE SECOND BATCH OF PCPN MOVES IN FROM SHORTWAVE OVER
THE HI PLAINS. LIKE THE FIRST BATCH...THIS WILL HAVE ACCESS TO
STRONG LIFT AT THE MID AND UPPER LEVELS AND WILL INTERACT WITH A
MUCH COLDER LOWER ATMOSPHERE THAN THE FIRST BATCH OF PCPN.
HOWEVER...A MAJOR LIMITING FACTOR TO SNOW GENERATION WILL BE MID
LEVEL DRYING OVER CNTRL/SRN MO...AND THIS WILL SPREAD EWD HEADING
INTO THE EVENING HOURS...EFFECTIVELY LIMITING PERIOD OF FROZEN
PCPN TO A BRIEF EPISODE...IF AT ALL. MAIN FOCUS FOR SNOW WILL
THEREFORE BE IN THE NRN QUARTER OF THE FA...WHERE FOR A PERIOD
THIS AFTERNOON AND THRU EARLY EVENING...THIS AREA WILL LIE ON THE
SRN EDGE OF THE EXPECTED SNOW BAND FROM THIS SECOND BATCH OF PCPN.
WARM GROUND WAS A STRONG CONSIDERATION IN FIGURING SNOW ACCUMS...
AND THEREFORE WENT CONSERVATIVE...WITH UP TO TWO INCHES POSSIBLE
BUT MOST PLACES WILL BE AN INCH OR LESS HERE. DUE TO SHALLOW
NATURE OF COLD AIR INITIALLY...AND ABILITY OF LO PRES WAVE AND
STALLING FRONT TO MAINTAIN VERTICAL TEMP PROFILE FOR A PERIOD...
SHOULD STILL SEE COLD AIR UNDERCUT WARM/MOIST AIR ABOVE TO PROMOTE
A PERIOD OF SLEET WHEN COLDER AIR SPILLS IN. WARM GROUND WILL
PRECLUDE ACCUMS. A SECOND SHORTWAVE WILL TRACK THRU THE NRN FA
AGAIN LATER TONIGHT...BUT IMPACT WILL BE MINIMAL DUE TO MUCH DRIER
AIRMASS IN PLACE BY THAT TIME.

FOR THANKSGIVING DAY...AM EXPECTING A THINNING LO CLOUD DECK THIS
PERIOD AND NEARLY NEGLIGIBLE CYCLONIC CURVATURE...SO TRIMMED BACK
FLURRIES MENTION TO THE NERN FA PORTIONS. STILL...A COLD DAY ON
TAP WITH MOS BLEND USED.

FOR FRIDAY...CENTER OF COLD HI PRES OVERHEAD. SHOULD SEE COLDEST
MIN TEMPS OF THE SEASON...WITH RECOVERY TO NEAR THANKSGIVING DAY
TEMPS BY THE AFTERNOON.

FOR SATURDAY...INTERESTING SYSTEM APPROACHING FROM THE WEST...BUT
DUE TO DEEP DRY AIR ENTRENCHED OVER THE AREA...NOT EXPECTING MUCH
IF ANY IMPACT FROM DECENT MID AND UPPER LEVEL FORCING FROM SHORTWAVE.
THINKING FLURRIES/SPRINKLES AT BEST...BUT LEFT OUT OF FORECAST FOR
NOW.

TES

&&

.AVIATION...
FOR THE 18Z TAFS...
COLD FRONT CONTINUES TO SLIDE ACROSS SOUTHWEST IL/SOUTHEAST MO LATE
THIS MORNING. SHOWERS AND ISOLATED THUNDERSTORMS CONTINUED ACROSS
MUCH OF THE FORECAST AREA BEHIND THE FRONT. IFR CONDITIONS WERE
WIDESPREAD AND WILL CONTINUE THROUGH THE AFTERNOON. PRECIPITATION
WILL CHANGE OVER TO LIGHT SNOW ACROSS PORTIONS OF NORTHEAST AND
CENTRAL MO LATER IN THE AFTERNOON AS THE COLD AIR CONTINUES TO SINK
SOUTHWARD.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Nov 21, 5:25 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
525 AM CST WED NOV 21 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
525 AM CST WED NOV 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AS A STRONG COLD FRONT
MOVES THROUGH THE AREA. NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.

PRECIPITATION IS EXPECTED TO BECOME MIXED WITH...AND CHANGE TO
SNOW BEGINNING THIS AFTERNOON IN NORTHEAST MISSOURI. SLEET IS
ALSO POSSIBLE FOR A BRIEF PERIOD DURING THE TRANSITION. THIS
WINTRY PRECIPITATION WILL THEN SPREAD SOUTHEASTWARD THROUGH THE
AREA HEADING TOWARDS NIGHTFALL BEFORE ENDING FROM WEST TO EAST
TONIGHT. ACCUMULATIONS OF SNOW ARE EXPECTED TO RANGE FROM UP TO 2
INCHES IN NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WITH
LITTLE OR NONE ELSEWHERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SNOW ON SUNDAY NIGHT...MAINLY FOR AREAS
NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ATTENTION IS REQUIRED. SPOTTERS ARE ENCOURAGED TO REPORT
SNOWFALL OR SLEET TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The radar

The St Louis radar (KLSX), 97 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ste. Genevieve

When
November 21, 1:20 PM CST
Where
Ste. Genevieve County, Ste Genevieve
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.980, -90.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66624.